Alert archive / Montana / Special Weather Statements in 2021
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Jul 22, 2021, 2:01 PM MDT for Gallatin County, Montana. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2021, 2:01 PM MDT (20:01 UTC)
- Expired
- Jul 22, 2021, 2:30 PM MDT
- In force
- 29 min
- Issued by
- NWS Great Falls, MT
County Gallatin County, MT
The radar
The Great Falls radar (KTFX), 189 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:12 PM MDT | TSTM WND GST 68 | Belgrade, MT | CORRECTS PREVIOUS TSTM WND GST REPORT FROM BELGRADE. ASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT. |
| Jul 22, 2:16 PM MDT | TSTM WND DMG | 9 Nne Belgrade, MT | PICTURES SUBMITTED ON SOCIAL MEDIA OF MEDIUM SIZED OUT BUILDING FLIPPED UPSIDE DOWN FROM STRONG WIND. TREE DAMAGE ALSO REPORTED. |
| Jul 22, 2:27 PM MDT | TSTM WND GST 68 | Belgrade, MT | ASOS STATION KBZN BOZEMAN YELLOWSTONE AIRPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 160 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 2029 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
397
WWUS85 KTFX 222001
SPSTFX
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Thu Jul 22 2021
MTZ055-222030-
Gallatin MT-
201 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 12 miles west of Bozeman, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bozeman, Belgrade, Church Hill, Four Corners and Amsterdam.
This includes the following highways...
Interstate 90 between mile markers 290 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4562 11128 4576 11144 4602 11108 4580 11084
TIME...MOT...LOC 2000Z 232DEG 15KT 4574 11128
$$
PNWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jul 22, 11:53 AM MDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 22, 11:53 AM MDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1153 AM MDT Thu Jul 22 2021 ...AVIATION SECTION UPDATED... .SYNOPSIS... Winds will be on the increase today from the west as a Pacific front crosses the Northern Rockies. Isolated to scattered showers and thunderstorms are possible ahead of this front, especially across the eastern half of the state this afternoon and evening. && .UPDATE... The morning update has been published. An approaching Pacific trough and weak cold front is still expected to bring another round of scattered showers and thunderstorms to the southeastern third of the CWA this afternoon and evening. Storms will likely initiate over the southwest around 1 pm MST, before expanding northeastward into Central/North-central MT later in the afternoon and evening, mostly east of a Great Falls to Havre line. Steep lapse rates and a drying boundary layer suggest that strong gusty winds will likely be the greatest hazard associated with the storms. However, hail will still be possible, especially over eastern Central/North-central MT, where bulk shear up to 40 kts can be expected. Otherwise, gusty winds and falling humidity will create critical fire weather conditions along the northern divide and the adjoining plains, where a Red Flag Warning is in effect this afternoon and evening. -RCG && .AVIATION... 1153 AM MDT Thu Jul 22 2021 (22/18Z TAF period) VFR conditions generally prevail with scattered thunderstorms developing initially across southwest MT after 22/19Z, before tracking NE and expanding across eastern portions of central MT later this afternoon into early this evening. These storms will mainly affect areas south and east of KDLN, KHLN, KGTF and KHVR. Lightning and strong wind gusts will be the primary hazards, though some hail will also be possible. Gusty west to northwest winds spread east and southeast through much of central MT by this evening behind a weak cold front with winds diminishing some overnight. Gusty westerly surface winds return on Friday afternoon. -Hoenisch/RCG Westerly surface winds increase this morning along the Rocky Mtn Front, spreading east into adjacent western portions of north- central MT by this afternoon while southwest winds also increase this afternoon across southwest MT. Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .FIRE WEATHER... Critical to near critical fire weather conditions are expected today and on Friday as dry and windy conditions overspread the Northern Rockies. An eastward advancing Pacific cold front will bring increasing westerly winds to areas along the Rocky Mountain Front and adjacent plains this afternoon, with isolated to scattered showers and thunderstorms being possible out ahead of the front over eastern areas of Southwest through North Central Montana. Deep mixing during the day on Friday will bring another round of gusty westerly winds, with very low afternoon relative humidity values. The potential for lightning holdover fires to emerge will increase Thursday through Friday. - Moldan && .PREV DISCUSSION... /ISSUED 246 AM MDT Thu Jul 22 2021/ Today through Friday...primary concern throughout the period will be winds, especially during the daylight hours of both days; along with thunderstorms this afternoon and evening. H500 trough, with a closed low centered over Northeast British Columbia/Northwestern Alberta and axis extending south across Central British Columbia to over northern portions of the Pacific Northwest, was sliding east towards the Northern Rockies this morning. At the same time the H500 ridge, which has brought recent hot temperatures to the region, was quickly being broken down and flattened out. This classic ridge breakdown, which tends to lead to critical fire weather conditions across the Northern Rockies, is expected to bring increasing westerly surface winds and much drier low level relative humidity values to much of the Northern Rockies over the next several days. Winds today are expected to increase from west to east behind an eastward surging Pacific cold front (however temperatures are not expected to fall that much from today through Friday), with isolated to scattered showers and thunderstorms developing over eastern areas of the CWA ahead of/along the front this afternoon and early this evening. Thunderstorms are likely to develop between 18-21z today over the higher terrain of Southwest and into Central Montana due to a combination of terrain heating and orographic forcing, with thunderstorms then lifting northeastward ahead of and along the front. Given dry low levels (inverted-v soundings) across eastern portions of the CWA, expect the primary threat with any storm to be strong winds. This aligns well with the on-going SPC outlook for the day, which has areas east of a Bozeman, to Helena, to Great Falls, to Havre line in a Marginal Risk for severe thunderstorms. As earlier mentioned, westerly winds will be on the increase today, especially for areas west of a Helena, to Great Falls, to Havre line. Sustained afternoon winds of 20 to 30 mph can be expected across these areas, with gusts potentially reaching 40 to 50 mph. Winds are then expected to decrease slightly during the overnight hours tonight, but increase during the day on Friday as deep mixing ensues with the passage of the mid- and upper level trough axis. Deep mixing and strong subsidence behind the passage of the trough axis is expected to translate to sustained wind speeds across the entire CWA in the 15 to 30 mph range, with afternoon relative humidity values tanking to as low as the upper single digits (I would not be surprised if a few areas approach 5% Friday afternoon). High temperatures on Friday will be slightly cooler than today in wake of the Pacific front, but still remain near to above normal. - Moldan Saturday through next Thursday...H500 ridge will slowly build back in over the Western CONUS throughout the period, with several weak embedded waves riding over the ridge axis (especially over Southwest Montana) during the Tuesday through Thursday timeframe. These weak waves will likely bring about some mountain showers and thunderstorms, but confidence in coverage remains low at this point. Temperatures are expected to slowly warm through the weekend, peaking on Monday, before falling slightly for the remainder of the work week. - Moldan && .PRELIMINARY POINT TEMPS/POPS... GTF 90 53 87 50 / 20 10 0 0 CTB 83 46 82 48 / 0 0 0 0 HLN 92 54 89 55 / 20 20 0 0 BZN 92 52 91 50 / 40 30 0 0 WYS 83 42 84 38 / 30 30 0 0 DLN 88 50 86 48 / 30 20 0 0 HVR 91 52 89 52 / 10 10 0 0 LWT 89 54 86 51 / 50 40 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Friday afternoon through Friday evening Central and Eastern Lewis and Clark National Forest Areas... Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Lincoln Ranger District of the Helena National Forest. Red Flag Warning from noon today to 9 PM MDT Friday Eastern Glacier/Toole/Central/Eastern Pondera/Liberty...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front. Fire Weather Watch from Friday afternoon through Friday evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest. Fire Weather Watch from Friday afternoon through Friday evening Gallatin National Forest. && http://www.weather.gov/greatfalls
In the hours before
Special weather statement, Jul 22, 1:34 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Great Falls MT
134 PM MDT Thu Jul 22 2021
MTZ008-015-055-222015-
Madison MT-Beaverhead MT-Gallatin MT-
134 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MADISON...CENTRAL
BEAVERHEAD AND NORTHWESTERN GALLATIN COUNTIES UNTIL 215 PM MDT...
At 133 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles east of Harrison to 7 miles southeast
of Dillon. Movement was northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Virginia City, Ennis, Alder, Norris, Mcallister, Gallatin Gateway,
Laurin and Madison Buffalo Jump State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4557 11112 4509 11246 4524 11260 4583 11141
TIME...MOT...LOC 1933Z 233DEG 13KT 4564 11152 4515 11252
PNSpecial weather statement, Jul 22, 2:01 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
201 PM MDT Thu Jul 22 2021
MTZ055-222030-
Gallatin MT-
201 PM MDT Thu Jul 22 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GALLATIN COUNTY
UNTIL 230 PM MDT...
At 200 PM MDT, Doppler radar was tracking a strong thunderstorm near
Belgrade, or 12 miles west of Bozeman, moving northeast at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bozeman, Belgrade, Church Hill, Four Corners and Amsterdam.
This includes the following highways...
Interstate 90 between mile markers 290 and 305.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4562 11128 4576 11144 4602 11108 4580 11084
TIME...MOT...LOC 2000Z 232DEG 15KT 4574 11128
PNThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 6:01 PM MDT | Special Weather Statement | TFX | Broadwater, Jefferson, Meagher | 29 min |
| Jul 21, 6:08 PM MDT | Special Weather Statement | TFX | Cascade | 22 min |
| Jul 21, 6:12 PM MDT | Special Weather Statement | TFX | Liberty | 33 min |
| Jul 21, 6:32 PM MDT | Special Weather Statement | TFX | Broadwater | 28 min |
| Jul 21, 6:35 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau | 25 min |
| Jul 21, 6:41 PM MDT | Special Weather Statement | TFX | Teton | 34 min |
| Jul 21, 6:55 PM MDT | Special Weather Statement | TFX | Cascade, Chouteau, Hill, Judith Basin, Liberty, Meagher | 35 min |
| Jul 21, 7:12 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jul 21, 7:14 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 31 min |
| Jul 21, 7:30 PM MDT | Special Weather Statement | TFX | Blaine | 30 min |
| Jul 21, 7:34 PM MDT | Special Weather Statement | TFX | Chouteau | 26 min |
| Jul 21, 7:53 PM MDT | Special Weather Statement | TFX | Chouteau | 37 min |
| Jul 21, 7:56 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark | 34 min |
| Jul 21, 7:59 PM MDT | Special Weather Statement | TFX | Pondera | 31 min |
| Jul 21, 8:01 PM MDT | Special Weather Statement | TFX | Judith Basin | 29 min |
| Jul 21, 8:03 PM MDT | Special Weather Statement | TFX | Blaine | 27 min |
| Jul 21, 8:09 PM MDT | Special Weather Statement | TFX | Madison | 36 min |
| Jul 21, 8:22 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Jul 21, 8:29 PM MDT | Special Weather Statement | TFX | Fergus | 31 min |
| Jul 21, 8:33 PM MDT | Special Weather Statement | TFX | Hill | 27 min |
| Jul 21, 8:34 PM MDT | Special Weather Statement | TFX | Teton | 26 min |
| Jul 21, 8:36 PM MDT | Special Weather Statement | TFX | Blaine | 24 min |
| Jul 21, 8:37 PM MDT | Special Weather Statement | TFX | Toole | 38 min |
| Jul 21, 8:45 PM MDT | Special Weather Statement | TFX | Madison | 30 min |
| Jul 21, 8:54 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 36 min |
| Jul 21, 9:04 PM MDT | Special Weather Statement | TFX | Blaine, Fergus, Hill | 26 min |
| Jul 21, 9:12 PM MDT | Special Weather Statement | TFX | Teton | 33 min |
| Jul 21, 9:14 PM MDT | Special Weather Statement | TFX | Liberty | 16 min |
| Jul 21, 9:36 PM MDT | Special Weather Statement | TFX | Blaine, Fergus | 24 min |
| Jul 21, 9:44 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 31 min |
| Jul 21, 9:55 PM MDT | Special Weather Statement | TFX | Teton | 35 min |
| Jul 21, 10:04 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jul 22, 1:34 PM MDT | Special Weather Statement | TFX | Madison | 41 min |
| Jul 22, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Gallatin | 32 min |
| Jul 22, 2:24 PM MDT | Special Weather Statement | TFX | Beaverhead, Gallatin, Madison | 66 min |
| Jul 22, 3:04 PM MDT | Special Weather Statement | TFX | Broadwater | 26 min |
| Jul 22, 3:27 PM MDT | Special Weather Statement | TFX | Fergus, Judith Basin | 48 min |
| Jul 22, 3:30 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 30 min |
| Jul 22, 3:32 PM MDT | Special Weather Statement | TFX | Gallatin, Madison | 28 min |
| Jul 22, 3:54 PM MDT | Special Weather Statement | TFX | Broadwater, Meagher | 36 min |
| Jul 22, 4:06 PM MDT | Special Weather Statement | TFX | Gallatin | 39 min |
| Jul 22, 4:18 PM MDT | Special Weather Statement | TFX | Fergus | 42 min |
| Jul 22, 4:36 PM MDT | Special Weather Statement | TFX | Meagher | 24 min |
| Jul 22, 4:40 PM MDT | Special Weather Statement | TFX | Gallatin | 35 min |
| Jul 22, 4:52 PM MDT | Special Weather Statement | TFX | Blaine | 38 min |
| Jul 22, 5:35 PM MDT | Special Weather Statement | TFX | Madison | 40 min |
| Jul 22, 5:36 PM MDT | Special Weather Statement | TFX | Judith Basin | 24 min |
| Jul 22, 5:43 PM MDT | Special Weather Statement | TFX | Petroleum | 17 min |
Nearby
Special Weather Statements in Montana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.